A 74-year-old woman, who developed advanced colon cancer with focal recurrence, received two courses of a low dose of nivolumab. Five days after the second course she noticed bilateral ptosis. Her symptoms rapidly progressed to generalized manifestations including limb and neck weakness, dyspnea, and myalgia within the following two weeks. Neurological and laboratory findings supported the diagnosis of myasthenia gravis and myositis induced by nivolumab. The combination immunotherapy including oral prednisolone, intravenous immunoglobulin and plasma exchange with noninvasive positive-pressure ventilation successfully avoid tracheal intubation. Nivolumab, one of the immune checkpoint inhibitors, is the anti-programmed cell death-1 (PD-1) protein monoclonal antibody, which is effective for various cancers. Since the immune checkpoint inhibitors are going to be used widely, it is important to recognize the specific subtype of myasthenia gravis for neurologists.
ASJC Scopus subject areas
- Clinical Neurology